Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 130, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2016, 1:15 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2016, 1:15 PM CDT (18:15 UTC)
- Expired
- Jul 22, 2016, 2:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2435 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:24 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 22, 12:24 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1224 PM CDT FRI JUL 22 2016
.UPDATE...
Issued at 1046 AM CDT FRI JUL 22 2016
No major changes this morning. Sat pix nicely show wave moving
through central WY which likely explains all the accas forming and
moving into sw SD. Meanwhile expect this wave will be the main
impetus for convection over NW into NC SD later this afternoon. LL
shear looks best over that region late aftn/evening so perhaps
best area for severe weather later today. Latest HRRRexp shows a
fairly broad area of convection moving over the state later in the
evening/overnight. Perhaps due to falling h5 heights which steepen
up mid level lapse rates. Temperatures look fine although am a bit
concerned about lingering stratus over western cwa.
&&
.SHORT TERM...(Today through Sunday Afternoon)
Issued at 437 AM CDT FRI JUL 22 2016
Weak convection has been noted over the past couple hours south and
southeast of Bismarck. Some of this activity will try to sneak into
the northern CWA soon and may have to add POPs into the early
morning hours of the forecast. Also seeing stratus expand rather
quickly across central SD and into the northern James River. RAP is
picking up on this nicely and followed its trend of keeping clouds
over this area over the next several hours before eventually burning
off after sunrise.
We will see another day of hot and humid conditions. Feel dewpoints
will once again be rather high and have increased them for today for
most areas. No dry advection to be had really across the area today
and east to southeast winds will only keep the moisture pool in
place. After reconfiguring highs and dewpoints, forecast heat
indices were over 100 degrees into north central SD. Have therefore
put this area back into the Excessive Heat warning for today. Day
shift will need to monitor for possible addition of even more
counties if dewpoints soar a bit higher than forecast.
The other concern for later today and tonight will be the potential
for severe storms. SPC has upgraded to enhanced risk over ND, with
the slight risk area including part of our CWA. Shortwave energy
will be working into the northern Rockies and northern High Plains
later this afternoon/evening. A lead impulse will move into the
western Dakotas while a surface low develops over eastern MT. Storms
are expected to initiate over eastern MT and northeast WY and move
into the western Dakotas. Given the moderate to strong instability
over the region, severe storms are quite likely with any discrete
cells over the western Dakotas. Low level shear will be maximized
near the warm front where a tornado threat will exist. This appears
to be the far northwest CWA and northward into ND by late afternoon.
Seems the main threat over the majority of the CWA will be any
activity that maintains through the overnight hours as upscale
growth into a forward propagating MCS seems quite possible. Given
the better low level jet dynamics into ND, this seems the target
area and thus the enhanced risk. Convective chances are a bit more
uncertain over this CWA because it will depend largely on the track
of the MCS and whether or not we are involved in any activity on the
southern end. Also, could be looking at additional storm development
given the overall unstable air mass and shortwave energy advancing
through the region. Expect there will be clusters of storms
elsewhere away from the main MCS.
Focus will then shift to Saturday when the cold front tracks
eastward across the area. Air mass will remain unstable over the
eastern CWA where low to mid 70s dewpoints will exist. Severe
parameters support strong to severe storm potential mainly over the
eastern CWA during the afternoon and early evening hours before the
cold front finally sweeps through the area. Behind this cold front
will be much drier air which will spread across the area on Sunday.
Dewpoints will drop back into the 50s by Sunday, which will be a
very noticeable change.
.LONG TERM...(Sunday Evening through Thursday)
Issued at 437 AM CDT FRI JUL 22 2016
An upper trough will move through the Dakotas Sunday night. However,
precip is not expected as high pressure will dominate at the sfc. On
Tuesday, shortwave energy will combine with a lee side low to bring
some showers and thunderstorms. This stormy pattern will be
periodically reinforced by transient shortwave activity through the
remainder of the extended.
Temperatures will hover around average through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUL 22 2016
Storms located just north of the state line may impact the KABR
terminal later this afternoon. Additional storms may also form
close to KMBG. Both these terminals could see activity through
much of the afternoon/evening, with diminishing confidence
overnight.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ this evening for
SDZ003-004-009-010-015>020-022-023-033>037-045-048-051.
MN...NONE.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...ConnellyHazardous weather outlook, Jul 22, 5:13 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 AM CDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 22, 12:43 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 35 min |
| Jul 22, 1:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 42 min |
| Jul 22, 2:19 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 41 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 50 min |
| Jul 22, 3:10 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 35 min |
| Jul 22, 3:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 22, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 61 min |
| Jul 22, 4:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 42 min |
| Jul 22, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jul 22, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 62 min |
| Jul 22, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 22, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 68 min |
| Jul 22, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 6:59 PM CDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.